Pennsylvania, 2003

Flood in Pennsylvania, November 20, 2003

November 20, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Aughwick Creek at Shirleysburg to exceed flood stage. 68 feet at 06:00 EST on the 20th, then fell back below flood stage at 11:00 EST on the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Aughwick Creek at Shirleysburg to exceed flood stage. The creek rose above the flood stage of 10.0 feet at 01:00 EST on the 20th, crested at 10.68 feet at 06:00 EST on the 20th, then fell back below flood stage at 11:00 EST on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 19, 11:00 PM EST, 2 hours earlier.

Area forecast discussion, Nov 19, 11:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 PM EST WED NOV 19 2003

.UPDATE...
WL UPDATE AGAIN TO REMOVE PRECIP FROM ERN ZNS AND CLEAN UP WORDS.

735 PM:
HAVE CANCELLED FLOOD WATCH FOR THE ENTIRE AREA AS RAIN IS ENDING/HAS
ENDED NICELY. MANY PLACES STILL EXPERIENCING SIG WATER-RELATED
PROBLEMS. FRONT MADE A 46 MPH GUST AS IT CAME THROUGH TOWN. CLDS CUT
OFF INWRN PA NOW...AND CLRNG ADVANCING. CLDS FM LK HURON ARE
SNEAKING DOWN FM THE NW THO. WL UPDATE TEXT FCST IN SHORT ORDER.

DANGELO
&&

.PREV DISCUSSION...
QUITE AN EVENTFUL STORM SYSTEM MOVING ACROSS THE CWA TODAY.  PLENTY
OF REPORTS OF WATER IN BASEMENTS AND ROADS CLOSED FROM HIGH WATER
EARLIER - IN ADDITION TO SOME GUSTY WINDS TO AROUND 40 MPH AHEAD OF
HEAVIEST RAIN BAND.  STEADY RAIN WILL PERSIST ACROSS THE EAST
THROUGH THE EARLY EVENING...WITH HEAVIER RAINS STILL POSSIBLE...
BEFORE THE ENTIRE SYSTEM LIFTS TO THE EAST AND THE PRECIP SHIELD
ERODES FROM W TO E.  FLOOD WATCH CONTINUES WITH URBAN AND SMALL
STREAM ADVISORY OUT FOR THE E THIS EVENING UNTIL THINGS BEGIN TO
CALM DOWN.

DRIER AIR WILL BEGIN TO MOVE IN LATE TONIGHT AND WINDS WILL STAY UP
ENOUGH TO PRECLUDE MORNING FOG.  HIGH PRESSURE THEN TAKES CONTROL
BEFORE THE NEXT CHANCE FOR PRECIP MONDAY AND TUESDAY.  ONLY SMALL
SCALE CHANGES TO EXTENDED WITH ONLY LIMITED TIME TO WORK WITH.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Nov 19, 11:14 AM EST, 13 hours 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING.
RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS
RECEIVING UPWARDS OF 3 INCHES.

IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN
PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG THE MARYLAND BORDER.

THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT
ISOLATED TORNADOES COULD OCCUR.

.DAYS TWO THROUGH SEVEN...

ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Huntingdon

When
November 20, 1:00 AM EST to 11:00 AM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371038.